Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 65, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 1999, 6:32 PM CDT for Dickinson County, O'Brien County, Osceola County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1999, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 5, 1999, 7:20 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Dickinson County, IA, O'Brien County, IA, Osceola County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
038 WUUS1 KFSD 052333 RRA SVRFSD IAC059-141-143-060020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 632 PM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN NORTHWESTERN IOWA OBRIEN COUNTY IN NORTHWESTERN IOWA OSCEOLA COUNTY IN NORTHWESTERN IOWA * UNTIL 720 PM CDT * AT 629 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 20 MILES SOUTHEAST OF SIBLEY OR 16 MILES SOUTHWEST OF MILFORD... MOVING NORTHEAST AT 35 MPH. THIS STORM HAS PRODUCED GOLF BALL SIZED HAIL IN PAULINA AROUND 610 PM. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILFORD AROUND 650 PM CDT WAHPETON AROUND 705 PM CDT OKOBOJI AROUND 705 PM CDT SPIRIT LAKE AROUND 710 PM CDT ORLEANS AROUND 715 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:43 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 5, 2:43 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 243 PM CDT SAT JUN 5 1999 KEEPING ONE EYE ON CRNT WTHR AND ANOTHER ON THE FCST THIS AFTERNOON. PROBLEM FOR TONIGHT CENTERS AROUND SVR WX POSSIBILITIES. DRIER OUTFLOW ASSOCIATED WITH EARLY AM CONVECTION IN NEB HAS SPREAD OVR SE SD WHERE DEW POINTS HAVE FALLEN 5 TO 10 F. IN ADDITION...WK SHRA AND TSRA HAVE FORMED ALONG APPARENT BOUNDARY. WITH WARM MIDLEVEL AND STORMS WORKING WITH DRIER BL AIR...DO NOT EXPECT SIGNIFICANT DEVELOPMENT WITH THESE SHOWERS THIS AFTERNOON. ONCE STORMS MOVE TO THE NORTHEAST EXPECT DEW POINTS TO RETURN TO U60S TO L70S AS HAS HAPPENED IN ERN NEB. THIS WL SET STAGE FOR ANOTHER ROUND OF SEVERE WEATHER FOR CWA THIS EVENING. LOW PRESSURE DEEPENING IN NE CO ATTM. ISALLOBARIC FORCING HAS WINDS BEGINNING TO BACK TO S OR SE ACRS NEB AND SC SD. AS PRES FALLS EXPAND NE...EXPECT WINDS TO BACK ACROSS SE SD. WITH INCR MSTR CONV ALONG FRONT EXTENDING INTO SC SD...DEVELOPMENT WL LIKELY BEGIN NEAR FRNT ALONG NE/SD BORDER. WITH DEW POINTS IN M60S AROUND 9V9...EXPECT STORMS TO REMAIN SCT THIS EVENING WEST OF JAMES RIVER. VERT WIND PROFILE DOES SUPPORT SUPERCELL DEVELOPMENT AND WITH SFC VORTICITY TO WORK WITH TORNADOES ARE POSSIBLE. AS LOW KICKS OUT OF CO AND STORMS MOVE INTO MORE UNSTABLE AIR IN SE SD...EXPECT TSRA TO BECOME MORE WIDESPREAD. WUD EXPECT TRANSITION FROM SCATTERED SUPERCELLS TO DERECHO OR BOW ECHO SOMETIME AFTER SUNSET AS DRY MID LEVEL AIR INTERACTS WITH CONVECTION. STORMS SHOULD MOVE INTO SW MN/NW IA AROUND MIDNIGHT. EXPECT THAT MOST STORMS WL BE E OF CWA BY SUN MORN. HOWEVER... LINGERING STRATIFORM PCPN OR LIGHT TSRA MAY LINGER E OF I-29. FARTHER W...EXPECT SCT-BKN SKIES EARLY. MUCH DRIER AIR EXPECTED TO MOVE INTO SE SD/NW IA/SW MN DURING THE MORNING AND REMAIN THROUGH THE DAY. WITH DRY LOW LEVEL...DO NOT EXPECT TSRA DEVELOPEMENT. FARTHER WEST...SFC TROF EXTENDING FROM LOW PRES IN ERN ND INTO SC SD COULD BE FOCUS FOR -TSRA DURING THE AFTERNOON SO WL GO CHC POPS THERE. SUN NGT AND MON LOOK QUIET AS SFC RIDGE MOVES IN. WITH SOMEWHAT DRIER AIR...LOWS SHOULD FALL INTO THE 50S. EXPECT RETURN FLOW TO BEGIN BRINGING MSTR BACK INTO SC SD DURING THE DAY. HOWEVER...ANY CONVECTION SHUD HOLD OFF UNTIL MONDAY NIGHT OR TUESDAY. FARTHER EAST...SKIES WL BE MOSTLY SUNNY. 850 TEMPS NR 20C WL ALLOW HIGHS BACK INTO THE LOW TO MIDDLE 80S. .FSD...NONE SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:39 PM CDT | Tornado Warning | FSD | Plymouth | 36 min |
| Jun 5, 5:04 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 41 min |
| Jun 5, 5:12 PM CDT | Tornado Warning | FSD | Plymouth, Sioux | 48 min |
| Jun 5, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 30 min |
| Jun 5, 5:42 PM CDT | Tornado Warning | FSD | Cherokee, O'Brien | 33 min |
| Jun 5, 6:15 PM CDT | Tornado Warning | FSD | O'Brien | 15 min |
| Jun 5, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 33 min |
| Jun 5, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| Jun 5, 6:27 PM CDT | Tornado Warning | FSD | Plymouth | 33 min |
| Jun 5, 6:40 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 35 min |
| Jun 5, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 41 min |
| Jun 5, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.